Home > Research > Publications & Outputs > Markov processes and the distribution of volati...
View graph of relations

Markov processes and the distribution of volatility: a comparison of discrete and continuous specifications

Research output: Contribution to journalJournal article

Published
<mark>Journal publication date</mark>1/08/1999
<mark>Journal</mark>Philosophical Transactions A: Mathematical, Physical and Engineering Sciences
Issue number1758
Volume357
Number of pages12
Pages (from-to)2059-2070
Publication statusPublished
Original languageEnglish

Abstract

Two mixtures of normal distributions, created by persistent changes in volatility, are compared as models for asset returns. A Markov chain with two states for volatility is contrasted with an autoregressive Gaussian process for the logarithm of volatility. The conditional variances of asset returns are shown to have a bimodal distribution for the former process when volatility is persistent that contrasts with a unimodal distribution for the latter process. A test procedure based upon this contrast shows that a log–normal distribution for sterling/dollar volatility is far more credible than only two volatility states.